Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 27, 2008, 5:08 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 5:08 PM HST (03:08 UTC)
- Expired
- Dec 27, 2008, 11:00 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963
WGHW50 PHFO 280308
FFWHFO
HIC009-280600-
/O.NEW.PHFO.FF.W.0033.081228T0308Z-081228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
508 PM HST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 800 PM HST
* AT 506 PM HST...A GAGE ON OHEO GULCH SHOWED A RAPID RISE
IN WATER LEVEL FROM HEAVY RAIN NEAR KIPAHULU...OR ABOUT 27 MILES
EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NAHIKU...MAKAWAO...KEANAE AND HANA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
2095 15628 2079 15599 2071 15597 2060 15611
$$
ELAU3 follow-up statements
487
WGHW70 PHFO 280425
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
625 PM HST SAT DEC 27 2008
HIC009-280600-
/O.CON.PHFO.FF.W.0033.000000T0000Z-081228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
625 PM HST SAT DEC 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 800 PM HST...
AT 615 PM HST...THE STREAM GAGE AT OHEO GULCH CONTINUES TO SHOW
VERY HIGH WATER LEVELS. THE RADAR ESTIMATED RAINFALL RATES CONTINUE
TO BE ABOUT 2 INCHES PER HOUR...SO THE THREAT OF FLOODING REMAINS IN
EFFECT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU...
MAKAWAO...KEANAE...HANA AND HAMOA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
2095 15628 2079 15599 2071 15597 2060 15611
$$
HOUSTON366
WGHW50 PHFO 280553
FFWHFO
HIC009-280900-
/O.EXT.PHFO.FF.W.0033.000000T0000Z-081228T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
753 PM HST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1100 PM HST
* AT 742 PM HST...STREAM GAGES AT OHEO GULCH AND WEST WAILUAIKI
STREAM CONTINUED TO SHOW ELEVATED WATER LEVELS. RADAR INDICATES
VERY HEAVY RAIN AND THUNDERSTORMS CONTINUE OVER THE AREA. THE AREA
OF HEAVY RAIN REMAINS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NAHIKU...MAKAWAO...KEANAE AND HANA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
2095 15628 2079 15599 2071 15597 2060 15611
$$
HOUSTON972
WGHW70 PHFO 280720
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
920 PM HST SAT DEC 27 2008
HIC009-280900-
/O.CON.PHFO.FF.W.0033.000000T0000Z-081228T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
920 PM HST SAT DEC 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1100 PM HST...
AT 915 PM HST...RADAR INDICATES THE HEAVY RAINS AND THUNDERSTORMS
ARE CONTINUING. THE STREAM GAGES AT OHEO GULCH AND THE HONOPOU
STREAM CONTINUE TO SHOW ELEVATED WATER LEVELS. THE AREA OF HEAVY
RAINS IS NEARLY STATIONARY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU...
MAKAWAO...KEANAE AND HANA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
2095 15628 2079 15599 2071 15597 2060 15611
$$
HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 3:55 PM HST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 27, 3:55 PM HST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 355 PM HST SAT DEC 27 2008 .SYNOPSIS...AN UPPER LEVEL LOW OVER THE HAWAIIAN ISLANDS IS MAINTAINING UNSTABLE ATMOSPHERIC CONDITIONS ACROSS THE STATE. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER MOST OF THE ISLAND CHAIN THROUGH THIS EVENING. EXPECT THE WET TRADE WIND PATTERN TO PERSIST THROUGH THE REMAINDER OF THE WEEKEND. && .DISCUSSION... AS OF 345 PM...THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HONOLULU HAWAII...ON THE CAMPUS OF THE UNIVERSITY OF HAWAII AT MANOA...IS BACK ON COMMERCIAL POWER. POWER WAS RESTORED AT THE OFFICE AROUND 1130 AM THIS MORNING. HOWEVER...DUE TO COMMUNICATION PROBLEMS THAT RESULTED FROM THE POWER OUTAGE LAST NIGHT...WFO HONOLULU REMAINS IN DIAL-UP MODE AS A MEANS OF TRANSMITTING PRODUCTS. DATA FROM MOST SOURCES CONTINUES TO ARRIVE AT THE OFFICE WITHOUT SIGNIFICANT INTERRUPTION. WHILE HIGH PRESSURE SITTING NORTHEAST OF THE STATE IS MAINTAINING MODERATE TO LOCALLY FRESH TRADE WINDS ACROSS THE STATE...THE ATMOSPHERE HAS BEEN DESTABILIZED BY AN UPPER LEVEL LOW PRESSURE SYSTEM. WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL LOW HOVERING OVER THE MAIN HAWAIIAN ISLANDS THIS AFTERNOON ALTHOUGH ITS AXIS APPEARS TO HAVE SHIFTED EAST OVER THE PAST FEW HOURS...TO A POSITION SOUTHEAST OF OAHU. THE LOW CONTINUES TO KEEP WEATHER CONDITIONS ACTIVE AND UNSETTLED ACROSS THE STATE. A COLD POOL OF AIR ASSOCIATED WITH THE LOW ALOFT IS ONE OF THE INGREDIENTS FOR THE ACTIVE WEATHER. THE UNSTABLE CONDITIONS IS BEING CREATED BY TEMPERATURES OF -12 TO -13 DEGREES CELSIUS IN THE MID LEVELS OF THE ATMOSPHERE...TRIGGERING THE DEVELOPMENT OF HEAVY SHOWERS AND THUNDERSTORMS. AN AREA OF CONVECTIVE ACTIVITY WAS OVER THE COASTAL WATERS NORTH OF MAUI COUNTY THIS AFTERNOON. THE UPPER LOW IS PROVIDING ENOUGH INSTABILITY AND SUPPORT TO MAINTAIN CONVECTION THERE. WESTWARD PROGRESSION OF THIS AREA HAS BEEN VERY SLOW OVER PAST FEW HOURS. AS THIS AREA HAS REMAINED NEARLY STATIONARY. THE BROAD AREA MAY BE SLOW TO REACH OAHU...IF AT ALL. HOWEVER...WITH THE UPPER LOW ALOFT THE POSSIBILITY OF HEAVY SHOWERS AND THUNDERSTORMS REMAINS AT LEAST FOR THESE ISLANDS THROUGH THIS EVENING. FORECAST MODELS ARE SHOWING THE UPPER LEVEL LOW TO WEAKEN INTO A TROUGH THIS EVENING AND OVERNIGHT. AS THIS FEATURE WEAKENS...THE THREAT OF THUNDERSTORMS AND HEAVY SHOWERS WILL TAPER OFF. THERE IS GOOD MODEL AGREEMENT WITH THE TROUGH LINGERING OVER THE ISLANDS THROUGH THE REMAINDER OF THIS WEEKEND. THIS TROUGH IS FORECAST TO LIFT TO THE EAST NORTHEAST BY THE START OF THE NEW WORK WEEK. EXPECT WET TRADE WIND WEATHER TO CONTINUE THROUGH THE WEEKEND WITH THE GREATEST RAINFALL TOTALS OCCURRING OVER WINDWARD FACING SLOPES. ANOTHER UPPER LEVEL TROUGH IS EXPECTED TO PUSH IN TOWARD THE STATE FROM THE NORTHWEST NEXT WEEK...REINFORCING THE TROUGHY PATTERN WEST OF THE STATE. WEATHER ACROSS THE STATE WILL DEPEND ON HOW THIS PATTERN SETS UP AND IT PROXIMITY TO THE ISLANDS. THIS SYSTEM WILL LIKELY HAVE A SURFACE REFLECTION AND MAY CAUSE THE WINDS TO TURN SOUTHEASTERLY OVER THE WESTERN PART OF THE STATE BY THE MIDDLE OF NEXT WEEK. && .MARINE... MODERATE TO LOCALLY FRESH TRADE WINDS HAVE GENERATED A FRESH SWELL WHICH CONTINUES TO PRODUCE SURF HEIGHTS ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG EAST FACING SHORES OF MOST ISLANDS THROUGH TONIGHT. WAVE HEIGHTS ARE EXPECTED TO GRADUALLY DIMINISH BELOW THIS THRESHOLD TOMORROW. THE SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER MOST COASTAL WATERS ZONES DUE TO SEAS OF 10 FEET OR GREATER AND FOR AREAS OF 25 KNOT WINDS IN THE TYPICALLY WINDY MARINE ZONES. A NEW WEST NORTHWEST SWELL WILL ARRIVE ON TUESDAY AND BUILD INTO WEDNESDAY PRODUCING SURF APPROACHING THE HIGH SURF ADVISORY THRESHOLDS ALONG NORTH AND WEST FACING SHORES OF MANY ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 AM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 600 AM HST SUNDAY FOR ALL HAWAIIAN WATERS...EXCEPT THE MAUI COUNTY LEEWARD WATERS. && ELAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 4:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 27, 7:12 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 27, 8:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 27, 10:59 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.